Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Amarillo, TX

June 13, 2003Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 13, 2003, 3:02 AM CDT for Wheeler County, Texas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 3:02 AM CDT (08:02 UTC)
Expired
Jun 13, 2003, 4:15 AM CDT
In force
73 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 128 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:10 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS54 KAMA 130802
SVRAMA
TXC483-130915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
301 AM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 415 AM CDT

* AT 301 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KELLERVILLE...OR ABOUT 20 MILES NORTHWEST
  OF SHAMROCK...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WHEELER...TWITTY...NEW MOBEETIE AND KELLERVILLE

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3557 10053 3525 10053 3518 10001 3556 10001

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:14 PM CDT, 12 hours 48 minutes earlier.

Area forecast discussion, Jun 12, 2:14 PM CDT, 12 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
214 PM CDT THU JUN 12 2003

LATEST MORNING/EARLY AFTERNOON SFC TRENDS INCORPORATING THE TX PNHDL
AND WTX MESONET OBS REVEAL SEVERAL OFBS ACROSS THE REGION. ONE
OFB BISECTS THE CWA FROM NEAR KCAO TO NEAR KMCL.  A PRIMARY OFB
EXTENDS FROM JUST SOUTH OF THE RED RIVER IN NW TX TO NEAR KLBB.  A
TRIPLE POINT HAS DEVELOPED CENTERED AT A WEAK SFC LOW NEAR KSPR
WITH A DL EXTENDING GENERALLY SOUTH FROM THE LOW.  THE TRIPLE POINT
IS EXPECTED TO TRANSLATE EASTWARD ALONG THE OFB AS THE AFTERNOON
WEARS ON.  LLVL MOISTURE WILL CONTINUE TO WRAP AROUND THE SFC LOW
BACK INTO THE CWA. THE KAMA 18Z SNDG INDICATES THE CURRENT DEPTH OF
MOISTURE REMAINS SHALLOW AND SHOULD REMAIN SO THROUGH THE REST OF
TODAY.

EXPECTING DEEP MOIST CONVECTION TO INITIATE LATER THIS AFTERNOON
PRIMARILY ALONG THE SRN OFB NEAR AND EAST OF THE TRIPLE POINT
AND DOWN THE DL WHERE CONVERGENCE IS LOCALLY MAXIMIZED.  THIS WOULD
IMPLY THE GREATEST AREAL COVERAGE AND HEAVIEST ACTIVITY SHOULD REMAIN
EAST OF THE CWA LATER TODAY AND TONIGHT. HOWEVER...SCATTERED DEEP
MOIST CONVECTION IS EXPECTED TO DEVELOP IN NE NM/RATON MESA AND MOVE
INTO THE WRN PORTION OF THE CWA LATE TODAY AND CONTINUE INTO TONIGHT.
ADDITIONAL DEVELOP MAY OCCUR ALONG THE NRN OFB AS WELL. FURTHERMORE
A SMALL MCS/CLUSTER IS SIGNALED BY THE ETA TO MOVE ACROSS SE CO AND
BRUSH THE NRN PORTION OF THE CWA BY DAWN TOMORROW.  I KEPT POPS IN
FOR TONIGHT EXCEPT OLDHAM AND DEAF SMITH CNTYS. OVERNIGHT LOW TEMPS
APPEAR TRICKY DUE TO CLOUD COVER...PRCP...AND ANY RENEWED COLD POOL
DEVELOPMENT FROM TONIGHTS CONVECTION.

TOMORROW A NEW ROUND OF STORMS IS LIKELY IN THE AFTERNOON ESPECIALLY
ACROSS THE ERN HALF OF THE CWA.  UNLIKE THE PAST FEW DAYS THE
MID/UPR LVL FLOW WILL IMPROVE AS A MID/UPR LVL LOW APPROACHES
FROM THE WEST.  THE IMPROVED FLOW WILL ENHANCE 0-6 SHEAR PROFILES...
SUPPORTIVE OF ORGANIZED/SUPERCELLULAR STORMS.  THE ACTIVITY SHOULD
INITIATE ALONG A DL AND AN ANTICIPATED TRIPLE POINT. DEVELOPMENT AND
PLACEMENT OF THE DL AND TRIPLE POINT IS NOT POSSIBLE ATTM AS TONIGHTS
CONVECTION WILL IMPACT TOMORROWS EVOLUTION. HIGH TEMPS FOR TOMORROW
WILL ALSO BE TRICKY AS PORTIONS OF THE CWA MAY NOT MIX OUT ESPECIALLY
ACROSS THE NRN THIRD OF THE CWA.

BEYOND TOMORROW...THE SHORT TERM GUIDANCE BECOMES VERY DIVERGENT.
THE AFOREMENTIONED MID/UPR LVL LOW IS PROGGED TO CUT OFF OVER THE
REGION BEGINNING SATURDAY AS THE STJ WEAKENS AND TRANSLATES WELL
SOUTH OF THE REGION. PLACEMENT AND MOTION/DRIFT OF THE LOW WILL
DICTATE POPS AND DIURNAL TEMPS FOR THE WEEKEND. L-W RIDGING
DEVELOPS NEXT WEEK OVER THE WRN CONUS WITH THE NRN JET TRANSITIONING
NORTH INTO CANADA.  WEAK S-W TROUGHS ARE HINTED TO RIPPLE THROUGH THE
REGION.  DUE TO TIMING ISSUES AND LACK OF CONTINUITY IN THE
OPERATIONAL MEDIUM RANGE MODELS...I LEFT THE INHERITED EXTENDED
PERIODS AS IS.

FCSTID = 05

AMARILLO    62 84 61 85 / 00 30 30 20
BEAVER      68 82 65 82 / 30 60 60 20
BOISE CITY  64 82 61 81 / 30 30 30 20
BORGER      66 83 64 86 / 30 30 30 20
BOYS RANCH  64 82 63 88 / 00 00 00 20
CANYON      61 85 62 85 / 00 30 30 20
CLARENDON   67 87 63 81 / 30 60 60 20
DALHART     61 82 61 86 / 30 30 30 20
GUYMON      66 82 62 84 / 30 30 30 20
HEREFORD    62 86 60 86 / 00 00 00 20
LIPSCOMB    67 85 63 81 / 30 60 60 20
PAMPA       65 85 62 81 / 30 60 60 20
SHAMROCK    68 89 64 81 / 30 60 60 20
WELLINGTON  69 89 65 83 / 30 60 60 20

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 12, 1:00 PM CDT, 14 hours 2 minutes before
OKZ001>003-TXZ001>020-131100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...OVER THE OKLAHOMA PANHANDLE AND ALL BUT THE
SOUTHWEST PART OF THE TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

ON FRIDAY AND FRIDAY NIGHT...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER THE SOUTHEAST TEXAS PANHANDLE...AND A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE PANHANDLES. WHILE
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO POSE THE MAIN SEVERE
WEATHER THREAT...A FEW TORNADOES ARE POSSIBLE...PARTICULARLY IN THE
MODERATE RISK AREA. THE SEVERE WEATHER THREAT WILL CONTINUE INTO
SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING
ACROSS MOST OF THE PANHANDLES. SPOTTER ACTIVATION MAY ALSO BE NEEDED
FRIDAY THROUGH SATURDAY NIGHT OVER MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES.

COCKRELL

In the hours before

Local storm report, Jun 13, 12:48 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1248 AM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    CHANNING                  TX   0.88 INCH HAIL
06/13/03   HARTLEY                        PUBLIC REPORT

1221 AM    BOYS RANCH                TX   1.75 INCH HAIL
06/13/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

1223 AM    BOYS RANCH                TX   2.75 INCH HAIL
06/13/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Jun 13, 1:25 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
125 AM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    CHANNING                  TX   0.88 INCH HAIL
06/13/03   HARTLEY                        PUBLIC REPORT

1221 AM    BOYS RANCH                TX   1.75 INCH HAIL
06/13/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

1223 AM    BOYS RANCH                TX   2.75 INCH HAIL
06/13/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0100 AM    VALLEY DEORO              TX   1.75 INCH HAIL
06/13/03   POTTER                         REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Jun 13, 1:25 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
125 AM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    CHANNING                  TX   0.88 INCH HAIL
06/13/03   HARTLEY                        PUBLIC REPORT

1221 AM    BOYS RANCH                TX   1.75 INCH HAIL
06/13/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

1223 AM    BOYS RANCH                TX   2.75 INCH HAIL
06/13/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0100 AM    VALLEY DE ORO             TX   1.75 INCH HAIL
06/13/03   POTTER                         REPORTED BY SKYWARN
                                          SPOTTER.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:22 AM CDTSevere Thunderstorm WarningAMAOldham38 min
Jun 13, 12:39 AM CDTSevere Thunderstorm WarningAMAPotter51 min
Jun 13, 1:30 AM CDTSevere Thunderstorm WarningAMAPotter45 min
Jun 13, 4:13 AM CDTFlash Flood WarningAMACollingsworth4 hr
Jun 13, 5:16 PM CDTSevere Thunderstorm WarningAMALipscomb59 min
Jun 13, 6:02 PM CDTSevere Thunderstorm WarningAMAOldham58 min
Jun 13, 6:33 PM CDTFlash Flood WarningAMALipscomb, Ochiltree2 hr
Jun 13, 6:54 PM CDTSevere Thunderstorm WarningAMAHansford66 min
Jun 13, 6:58 PM CDTSevere Thunderstorm WarningAMAHemphill62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.